Kansas, 2009

Hail and Damaging Winds in Kansas, June 13 to 14, 2009

June 13 to 14, 2009 · NWS DDC · 14 events in 6 counties and zones

Another disturbance combined with significant instability to produce severe thunderstorms across the area starting in the evening and continuing into the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Another disturbance combined with significant instability to produce severe thunderstorms across the area starting in the evening and continuing into the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 13, 2:54 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 13, 2:54 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
354 PM CDT SAT JUN 13 2009

.DISCUSSION...

DAYS 1-2...

ANOTHER MCS IS PROBABLE TO MOVE THROUGH MY CWA TONIGHT, WITH
ADDITIONAL THUNDERSTORM ACTIVITY POSSIBLE SUNDAY NIGHT AND MONDAY.
MAXIMUM TEMPERATURES ARE A CHALLENGE TO PREDICT FOR BOTH DAYS.

ACTIVE SOUTHWARD SHIFTED BAROCLINIC STORM TRACK CONTINUES ACROSS THE
LOWER 48 STATES, TIED TO A SPLIT FLOW PATTERN ALONG THE NORTH
AMERICAN WEST COAST. THE LATTER IS A RESPONSE PARTLY LINKED TO
TROPICAL CONVECTIVE FORCING SHIFTING INTO THE WEST CENTRAL PACIFIC
OCEAN. UPPER TROPOSPHERIC WIND SPEEDS WITH RECENT WEST COAST TROUGHS
HAVE BEEN IN EXCESS OF 60M/S AT TIMES, MEANING SUBTROPICAL JET
ANOMALIES IN EXCESS OF 25M/S.

SEVERAL INDIVIDUAL JET STREAKS ARE ROTATING AROUND THE CURRENT
TROUGH, AND PER UA PLOTS AT 1200 UTC 13 JUNE ITS AXIS WAS FROM
WASHINGTON STATE INTO BAJA CALIFORNIA. SATELLITE WATER VAPOR IMAGERY
SHOWS AT LEAST 3 SEPARATE FEATURES THAT WILL IMPACT THE PLAINS
INCLUDING MY CWA THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. THE FIRST
ONE WAS TAKING THE NORTHEASTWARD TURN INTO SOUTHWEST NEW MEXICO BY
MID AFTERNOON. ALL MODELS GENERALLY SHOW THIS SHORT WAVE TROUGH TO
BE MOVING ACROSS CENTRAL KANSAS BY ABOUT 1800 UTC SUNDAY.

NOW COME THE DETAILS FOR TONIGHTS MCS. I AM CONCERNED THAT CLUSTERS
OF THUNDERSTORMS ACROSS THE TEXAS PANHANDLE MAY DISRUPT MOISTURE
TRANSPORT. THAT TYPED, THERE IS STILL GOOD TRANSPORT DIRECTED TOWARD
THE HIGHER TERRAIN, AND MORE THAN ENOUGH DYNAMICS TO SUPPORT AN MCS
ACROSS WESTERN KANSAS TONIGHT. INITIATION IS ALREADY OCCURRING ALONG
THE COLORADO FRONT RANGE, AND THIS IS LIKELY TO ORGANIZE AND MOVE
INTO MY CWA NO LATER THAN 0600 UTC SUNDAY. THE NAM, RUC AND A LOCAL
VERSION OF THE ARW RUN BY THE ICT WFO SUPPORT THIS NOTION. HENCE I
CONTINUED THE HIGH POPS AND MODERATE QPF FROM THE PREVIOUS SHIFT.
I KEPT THE QPF CONSERVATIVE PER CONCERN FROM THE STORMS FARTHER
SOUTH. THE QPF MAY NEED TO BE RAISED SIGNIFICANTLY AS CONVECTIVE
TRENDS BECOME CLEAR DURING THE NEXT FEW HOURS. VERTICAL SHEAR
PROFILES CERTAINLY SUPPORT A WIND AND LARGE HAIL EVENT, PERHAPS
SIMILAR TO 48 HOURS AGO.

SUNDAY-MONDAY, ANOTHER JET STREAK WILL CROSS THE ROCKIES LATE
TOMORROW AFTERNOON AND NIGHT. HENCE SUNDAY NIGHT AND MONDAY MORNING
MAY SEE A REPEAT EVENT. MAXIMUM TEMPERATURES SUNDAY WILL OBVIOUSLY
DEPEND ON HOW SOON SKIES CLEAR. I SUGGESTED A GRADIENT FROM
NORTHEAST-SOUTHWEST WITH THE COOLEST AROUND HAYS HAVING HIGHS IN THE
MID 70S. THE STATIONARY FRONT CURRENTLY SOUTH OF THE CWA IS LIKELY
TO PROGRESS INTO KANSAS AS A WARM FRONT DURING MONDAY. THIS SUGGESTS
THAT WHILE MAXES MAY NOT GET ABOVE 80F OVER THE NORTHERN COUNTIES,
HIGHS ON MONDAY FOR LOCATIONS SUCH AS LIBERAL AND ELKHART COULD PUSH
100F. I TRIED TO INDICATE THAT POSSIBILITY IN THE GRIDS.

DAYS 3-7...

THE GENERAL UPPER AIR PATTERN ACROSS THE CONUS WILL UNDERGO A
TRANSITION FROM A DEEP WESTERN TROUGH, WHICH WILL EJECT A SMALLER
SHORTWAVE INTO THE NORTHERN PLAINS AS A LARGE UPPER HIGH REMAINS
ANCHORED ACROSS THE SOUTHERN PLAINS AND SOUTHEASTERN UNITED STATES.

A MID-LOW LEVEL BAROCLINIC ZONE WILL BE IN PLACE THROUGH THE CENTRAL
PLAINS ACCOMPANIED BY FAIRLY STRONG DEEP LAYER SHEAR, WHICH WILL REMAIN
TO BE THE FOCUS AREA FOR ADDITIONAL CONVECTIVE EPISODES. MODELS HINT
AT THESE SITUATIONS BEST AROUND MONDAY NIGHT INTO EARLY TUESDAY
MORNING AS WELL AS WEDNESDAY NIGHT.

MUCH WARMER 850 MB TEMPERATURES WILL BEGIN TO IMPACT THE AREA AS
EARLY  AS WEDNESDAY AFTERNOON WITH TEMPERATURES IN EXCESS OF 25
DEGREES C UNDER THE MEAN RIDGE THAT SHOULD BE SETTING UP THROUGH THE
WESTERN PLAINS. THIS SHOULD PUSH THE MCS CONVECTIVE ACTIVITY FOCUS
FARTHER NORTHWARD INTO NEBRASKA OR THE DAKOTAS AND MIDWEST STATES
BRIEFLY TUESDAY AND WEDNESDAY, BEFORE A COLD FRONT DIVES THROUGH THE
UPPER MIDWEST AND OHIO VALLEY BY FRIDAY, WHICH MAY TRANSLATE INTO A
FEW THUNDERSTORMS ALONG THE FRONT NEAR OR IN CENTRAL KANSAS FRIDAY
AFTERNOON.

WITH CONSIDERATIONS FOR A POSSIBLE MCS DEVELOPING ACROSS SOUTHERN
NEBRASKA AND NORTHERN KANSAS LATE MONDAY, WE HAVE INCREASED
THUNDERSTORM CHANCES LIKELY ACROSS SOME OF OUR NORTHERN AND EASTERN
COUNTIES. THE WARMER AIR SURGING NORTHWARD FROM THE PANHANDLES AND
EASTERN NEW MEXICO BY WEDNESDAY WOULD ALLOW FOR A FEW DAYS OF
TEMPERATURES IN THE 90+ DEGREE RANGE, POSSIBLY AS HIGH AS 100 IN THE
DRIEST OF CONDITIONS. A HEAVY MCS EVENT JUST PRIOR COULD
MOISTEN THE SURFACE IN ADVANCE OF THE WARM AIR AND KEEP TEMPERATURES
FROM RISING HIGHER THAN THE LOW 90S FOR A PART OR ALL OF THIS
TIME FRAME.

&&

.AVIATION...

WE EXPECT A SIGNIFICANT MCS TO DEVELOP AND MOVE ACROSS THE FORECAST
AREA OVERNIGHT, WITH REASONABLY HIGH CONFIDENCE OF STRONG
THUNDERSTORMS FOR ALL TERMINALS, BEGINNING AS EARLY AS AROUND 06 UTC
SUNDAY, AND ENDING AS LATE AS AROUND 12 UTC SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  81  66  92 /  80  80  50  50
GCK  61  82  63  90 /  80  70  50  50
EHA  59  86  61  92 /  80  50  30  30
LBL  62  84  63  93 /  80  60  40  30
HYS  59  77  66  84 /  80  80  50  50
P28  64  84  70  93 /  80  80  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN23/33/33
Hazardous weather outlook, Jun 13, 3:06 AM CST, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
406 AM CDT SAT JUN 13 2009

KSZ030-031-043>046-061>066-074>081-084>090-140915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
406 AM CDT SAT JUN 13 2009 /306 AM MDT SAT JUN 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO FORM OVER COLORADO THIS AFTERNOON
AND MOVE INTO WESTERN KANSAS THIS EVENING AND TONIGHT. CONDITIONS
ARE SUCH THAT SEVERE WEATHER WILL BE POSSIBLE WITH ANY OF THESE
STORMS. THE PRIMARY THREAT WILL BE LARGE HAIL BUT DAMAGING WIND
AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AS MOISTURE INCREASES AND
A DRY LINE DEVELOPS. A FRONT WILL PUSH INTO WESTERN KANSAS ON
MONDAY FOR A CONTINUE THREAT OF SEVERE WEATHER. THE WEATHER IS
EXPECTED TO FINALLY SETTLE DOWN TUESDAY AND FOR THE REMAINDER OF
THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT OVER
MUCH OF SOUTHWEST KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

WRIGHT

The radar

The Dodge City radar (KDDC), 189 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Morton

When
June 13, 7:01 PM CST
Where
Morton County, 13.22 mi W of Richfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.260, -102.020

Hail, Morton

When
June 13, 7:13 PM CST
Where
Morton County, 6.74 mi WSW of Richfield
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
37.250, -101.900

Hail, Morton

When
June 13, 7:15 PM CST
Where
Morton County, 9.9 mi W of Richfield
Measured
2.5 in hail
Reported by
Public
Coordinates
37.270, -101.960

Funnel Cloud, Morton

When
June 13, 7:21 PM CST
Where
Morton County, 4.37 mi WSW of Richfield
Reported by
Storm Chaser
Coordinates
37.240, -101.850

Inflow into the storm was over 60 mph from the east.

Hail, Seward

When
June 13, 8:00 PM CST
Where
Seward County, 1.3 mi WSW of (Lbl)liberal Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.040, -100.990

Hail, Stevens

When
June 13, 8:00 PM CST
Where
Stevens County, 6.8 mi NNW of Feterita
Measured
1.75 in hail
Reported by
Public
Coordinates
37.240, -101.530

There was a lot of quarter to golfball sized hail and it was piled deep up against the door threshold.

Hail, Stevens

When
June 13, 8:00 PM CST
Where
Stevens County, 9.13 mi S of Woods
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.040, -101.130

Thunderstorm Wind, Seward

When
June 13, 8:58 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.040, -100.940

Hail, Seward

When
June 13, 9:20 PM CST
Where
Seward County, 4.47 mi E of Liberal
Measured
0.75 in hail
Reported by
Public
Coordinates
37.040, -100.850

Hail, Hamilton

When
June 13, 9:45 PM MST
Where
Hamilton County, 12.45 mi N of Coolidge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.210, -102.010

Thunderstorm Wind, Kearny

When
June 13, 11:36 PM CST
Where
Kearny County, 16.67 mi NW of Lakin White Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$90,000
Reported by
Public
Coordinates
38.120, -101.490

High winds and hail of unknown size broke house windows and beat to a pulp fifth wheel travel trailer. Also the wheat crop was completely thrashed. Four inch diameter tree branches were brought down and an pivot irrigation sprinkler was overturned.

Thunderstorm Wind, Finney

When
June 14, 12:31 AM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.990, -100.990

This wind report was from the KSN weather lab in Holcomb.

Thunderstorm Wind, Finney

When
June 14, 12:35 AM CST
Where
Finney County, 5.32 mi ENE of Rodkey
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.050, -100.860

The trained spotter indicated 65 mph winds at North Highway 83 and Six Mile Road.

Thunderstorm Wind, Finney

When
June 14, 12:56 AM CST
Where
Finney County, 2.82 mi N of Garden City
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.010, -100.860

High winds downed 1 1/2 foot diameter tree limbs and power lines. A trampoline catapulted over a house. Visibility was down to zero in heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185897, 185896, 185898, 185888, 185899, 185900, 185902, 185912, 185901, 185903, 185916, 185914, 185915, 185913.